Alert archive / Virginia / Wind Advisories in 2020

Wind Advisory 5, NWS Blacksburg, VA

January 19, 20204 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Jan 19, 2020, 4:26 AM EST for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 19, 2020, 6:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2020, 4:26 AM EST (09:26 UTC)
In effect from
Jan 19, 2020, 6:00 AM EST
Expired
Jan 19, 2020, 6:00 PM EST
In force
12 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 830 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
830 m²/s²
0-3 km storm-relative helicity
1083 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS71 KRNK 190926
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
426 AM EST Sun Jan 19 2020

NCZ001-002-018-VAZ015>017-191800-
/O.NEW.KRNK.WI.Y.0005.200119T1100Z-200119T2300Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
426 AM EST Sun Jan 19 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In
  North Carolina, Ashe, Alleghany NC and Watauga Counties,
  especially at elevations above 3000 feet and along the crest of
  the southern Blue Ridge.  

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Use caution along I-81 and I-77 and well as
  other north to south routes today. Cross winds will be a hazard
  for high-profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
119 
WWUS71 KRNK 191451
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
951 AM EST Sun Jan 19 2020

NCZ001-002-018-VAZ015>017-192300-
/O.CON.KRNK.WI.Y.0005.000000T0000Z-200119T2300Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
951 AM EST Sun Jan 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In 
  North Carolina, Ashe, Alleghany NC and Watauga Counties, 
  especially at elevations above 3000 feet and along the crest 
  of the southern Blue Ridge.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Use caution along I-77 as well as other 
  north to south routes today. Cross winds will be a hazard for 
  high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
988 
WWUS71 KRNK 192243
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
543 PM EST Sun Jan 19 2020

NCZ001-002-018-VAZ015>017-192345-
/O.EXP.KRNK.WI.Y.0005.000000T0000Z-200119T2300Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
543 PM EST Sun Jan 19 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING...

Wind gusts have fallen below advisory levels. However, winds will
still remain gusty overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 19, 4:22 AM EST, 4 minutes earlier.

Area forecast discussion, Jan 19, 4:22 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
422 AM EST Sun Jan 19 2020

.SYNOPSIS...
A cold front extended from eastern New York State to the northern
Gulf of Mexico this morning this front will move east today and will
be off the coast tonight. High pressure will follow the front and
will cover much of the eastern United States Monday through
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM EST Sunday...

Long wave upper trough still developing over the eastern United
States this morning with falling 500Mb heights and ripples of short
wave energy. Plenty of westerly upslope component with a 40 to 50
knot low level jet to keep low clouds over the mountains throughout
the day. Upslope somewhat weakens and winds turn more to the north
overnight. Will still hold clouds, although just a shallow layer at
that point, across the western slopes of Greenbrier County down to
northwest North Carolina through morning.

Will be issuing a Wind Advisory along the southern Blue Ridge. Above
3500 feet mixing up to the 850-800MB depth with gusts peaking around
47 knots. Several short range models on Bufkit at Boone showed this
potential. Pressure rises behind the front and cold air advection
will also enhance winds today.

Cold air advection continues today and tonight. By 12Z 850Mb
temperatures will be down near -16C along the west slopes of the
central Appalachians. At the surface tonight the region will be
between the cold front well off the East Coast and high pressure
centered over the Northern and Central Plains. Sustained winds and
gusts will gradually diminish tonight but still enough to produce
wind chills around zero by the early morning. This wind chill
values will be highlighted in the Hazardous Weather Outlook and
later evaluation will determine need for any advisory.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 230 AM EST SUNDAY...

It is time to get out your winter gear as colder temperatures head
our way. A large upper trough will develop over the eastern United
States as several short-waves in the northern stream drop southward
across the upper Plains through the Great Lakes. A 1040+ surface
high pressure center located in the Midwest Monday morning builds
southeast into the Ohio Valley by Tuesday with a decent shot of
arctic air across the eastern CONUS. The high will move overhead
Tuesday night into Wednesday.

Some of the coldest air of winter is expected with h85 temps
bottoming out near -15C. Northwest flow and cold advection will
create upslope clouds in the west Monday. High temperatures
Monday will range from the lower 20s in the mountains to around 40
degrees in the piedmont. The New River valley will struggle to climb
above freezing Monday afternoon. Low temperatures Monday night will
vary from the single digits in the deeper mountain valleys to the
upper teens in the piedmont. Wind chills cold be as cold as near
zero in the northern mountains to teens in piedmont. Temperatures
will moderate on Tuesday with high temperatures generally from the
mid 20s in the mountains to the lower 40s in the piedmont. Under
clear skies and light winds, low temperatures Tuesday night will
drop to around 10 in the mountains to the teens in piedmont. Wind
chill values could be as cold as single digits in the mountains to
near 20 in the piedmont.

High confidence in the short term forecast.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 250 PM EST SATURDAY...

The encounter with chilly winter temperatures looks to be
transient as sharply rising heights across the eastern CONUS
follow in the wake of the the departing trough, which shifts off
into the western Atlantic by mid-week. Cyclogenesis will occur
well off the southeast coast Wed-Thu keeping any sensible
weather well east and temperatures moderating in the Wed-Fri
period with h85 temps pushing +5C. A southern stream dominated
system begins to develop over the southern Plains by early
Friday and lifts northeast toward the CWA by the start of next
weekend. All available global model solutions and synoptic
pattern continue to suggest an all-liquid event with deep-layer
southwest flow maintaining mild air across the eastern CONUS
once again. QPF looks to be moderate as the system is generally
progressive on Saturday but with the potential for an inch or so
of rain at the upper end.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
As of 1250 AM EST Sunday...

A cold front extended from central Pennsylvania to eastern
Tennessee. This front will move east this morning and will turn
winds to the west and northwest the Mid Atlantic region. The
front was coming through KBLF at the 06Z start of the TAF
forecast period and will reach KLYH and KDAN around 14z/9AM.
Wind gusts today behind the front will be 20 to 35 kts, with up
to 45 knots along ridges higher than 4000ft agl.

Moist west flow should keep ceilings mountains in the MVFR
range with western slopes, KBLF down to IFR/LIFR. IFR/MVFR
conditions will likely linger into tonight. VFR conditions
expected east of the Blue Ridge once the front moves east of the
piedmont and downslope winds increase. Isolated showers along
the front are expected on western slopes early this morning,
but no visibility restriction is expected at KLWB nor KBLF.

The altimeter at Blacksburg, KBCB, is out of service and the
observation will not be available until further notice. AMD NOT
SKED has been added to the KBCB TAF.

Extended Aviation Discussion...

A punch of dry air should allow all sites to become VFR on
Monday. An upper level disturbance will likely bring sub-VFR
ceilings back across the mountains Monday night into Tuesday
morning. High pressure will keep VFR conditions through the rest
of the week.

&&

.EQUIPMENT...
As of 1255 AM EST Sunday...

The altimeter at Blacksburg, KBCB, is out of service and the
observation will not be available until further notice.
Temperature data for Blacksburg will continue to be provided
for the climate products from observations at the NWS office.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 PM EST this evening for VAZ015>017.
NC...Wind Advisory until 6 PM EST this evening for NCZ001-002-018.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...BMG/PC
AVIATION...AMS/RCS
EQUIPMENT...AMS
Hazardous weather outlook, Jan 18, 2:38 PM EST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
238 PM EST Sat Jan 18 2020

NCZ003>006-019-020-VAZ032>035-043>047-058-059-191945-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
238 PM EST Sat Jan 18 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-191945-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
238 PM EST Sat Jan 18 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Northwest winds could gust as high as 45 mph along the higher ridges
late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds could gust as high as 45 mph along the ridges Sunday.

Wind chills in the mountains could drop to zero to 10 below zero
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:32 PM ESTWind Chill AdvisoryRNKAshe, Watauga19 hr

Nearby

Wind Advisories in Virginia, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.